New York, 2014Flash Flooding in New York, June 8, 2014
June 8, 2014 · NWS BGM · 8 events in 1 county or zone
A slow moving cold front moving into a moisture rich environment over south central New York triggered several rounds of heavy rain producing thunderstorms across the region. Localized rainfall amounts of 3 to 5 inches produced areas of flash flooding in portions of the Central Southern Tier.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $235,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front moving into a moisture rich environment over south central New York triggered several rounds of heavy rain producing thunderstorms across the region. Localized rainfall amounts of 3 to 5 inches produced areas of flash flooding in portions of the Central Southern Tier.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 8, 6:29 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 8, 6:29 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
729 PM EDT SUN JUN 8 2014
.SYNOPSIS...
A WEAK, SLOW MOVING STORM SYSTEM WILL SLIDE ACROSS PENNSYLVANIA
TONIGHT, AND TOWARD THE DELMARVA PENINSULA MONDAY. THIS WILL KEEP OUR
WEATHER UNSETTLED, WITH SHOWERS AND THE POSSIBILITY FOR AN
ISOLATED THUNDERSTORM THROUGH MONDAY. WE WILL REMAIN UNSETTLED AND
WARM FOR THE REMAINDER OF THE WEEK WITH CHANCES FOR SHOWERS AND
THUNDERSTORMS EACH DAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
7 PM UPDATE...
UPDATE TO SPEED UP SHOWERS AND TSTORMS. AHEAD OF EVEN THE FAST
HRRR MODEL. SHOULD BE SOME DECREASE IN COVERAGE AND INTENSITY AS
IT MOVES INTO THE DRY STABLE AIRMASS OVER MOST OF THE CWA. MORE
UNSTABLE AIR OVER CENT PA AND WRN NY MOVING EAST INTO STEUBEN
ATTM. THIS WILL CONTINUE EAST BUT TEMPS SHOULD DROP. WITH WEAK
WIND SPEEDS AND LOW TOPPED CONVECTION SEVERE WX SHOULD NOT BE A
THREAT TONIGHT. THE THING TO WATCH WILL BE THE HEAVY RAIN. SO FAR
STRIPES OF INCH PER HOUR RAIN IN STEUBEN. WITH THE LACK OF RAIN IN
THE LAST 2 WEEKS THIS AMOUNT WILL NOT CAUSE PROBLEMS. THE SECOND
BATCH WILL NEED TO BE WATCHED FOR TRAINING IN THE FAR WEST.
245 PM UPDATE...
AN AREA OF RAIN, WITH SOME EMBEDDED THUNDER, CONTINUES TO ADVANCE
NORTHEAST AND IS NOW INTO WESTERN NY AND NORTHWEST PA. THIS RAIN
IS ASSOCIATED WITH A WEAK LOW PRESSURE SYSTEM OVER EASTERN OHIO
THAT WILL SLOWLY MOVE EAST THROUGH MONDAY MORNING. DESPITE LARGE
DEWPOINT DEPRESSIONS (THE DIFFERENCE BETWEEN THE TEMPERATURE AND
DEWPOINT ARE RUNNING 25 TO 30 DEGREES RIGHT NOW), HIGHER
RESOLUTION GUIDANCE CONTINUES TO SPEED UP AND INCREASE THE
LIKELIHOOD OF RAIN IN OUR AREA TONIGHT. THE LATEST HRRR IS WELL IN
LINE WITH CURRENT RADAR TRENDS AND SEEMS TO HAVE A BETTER HANDLE
THAN THE ARW OR THE NMM. I LIKE THE PREVIOUS FORECASTER'S IDEA OF
SHOWING THE HIGHEST POPS STILL IN THE FINGER LAKES BUT I DID BUMP
UP POPS INTO THE 80%+ RANGE HERE GIVEN THE INCREASING CONFIDENCE.
THROUGH 0Z IT STILL LOOKS LIKE A MAINLY ALONG OR WEST OF I-81
AFFAIR. AFTER 0Z AS OUR COLUMN MOISTENS, RAIN WILL GRADUALLY
SPREAD EAST SLOWLY AND AT SOME POINT, MOST OF THE CWA SHOULD SEE
RAIN TONIGHT. CHANCES FOR THE MORE APPRECIABLE RAINS WILL BE IN
THE FINGER LAKES, WITH A GRADUAL DECREASING TREND IN AMOUNTS THE
FARTHER EAST AND SOUTHEAST YOU LIVE FROM THIS LOCATION. AREAS OF
HEAVY RAIN ARE POSSIBLE ESPECIALLY FROM LATE EVENING ON AS PWATS
CLIMB FROM UNDER AN INCH TO 1.5 INCHES. WE CAN CERTAINLY HANDLE
THIS RAIN IN MOST CASES AS WE HAVE BEEN VERY DRY LATELY. RAIN WILL
GRADUALLY SHIFT EAST WITH MORE OF A FOCUS OVER THE CATSKILLS, BY
DAYBREAK MONDAY. I LEFT IN THE MENTION OF THUNDER (ISOLATED)
THROUGH MIDNIGHT.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
245 PM UPDATE...
THE WEAK LOW PRESSURE SYSTEM MENTIONED ABOVE WILL BE OVER
SOUTHEAST PA BY MONDAY AFTERNOON. A GENERAL WEAKNESS EXTENDING
FROM THE LOW WILL KEEP SHOWERS CHANCES AROUND ESPECIALLY FOR NEPA
AND THE CATSKILLS, WITH NOTHING MORE THAN A FEW ISOLATED SHOWERS
OVER CENTRAL NY DURING THE DAY MONDAY.
CONFIDENCE IN THE MONDAY NIGHT THROUGH TUESDAY NIGHT PERIOD IS
LOWER THAN AVERAGE. ALL MODEL GUIDANCE, TO VARYING DEGREES, SHOW
THE THREAT FOR A FEW SHOWERS AROUND. WHILE NO MAJOR TRIGGERS ARE
NEARBY, WE WILL CONTINUE TO HAVE A MOIST SOUTHERLY FLOW OF AIR
AROUND AS AN APPROACHING SYSTEM SLOWLY MOVES OUT OF THE CENTRAL
US. THIS PERIOD WILL LIKELY BE DIURNALLY DRIVEN WITH THE BEST
CHANCE FOR PRECIP COMING LATE MORNING THROUGH EARLY EVENING. A
SLIGHTLY BETTER SHOT AT PRECIPITATION COMES WEDNESDAY, ESPECIALLY
LATER IN THE DAY AS A CUT OFF LOW MOVES INTO THE OHIO VALLEY, AND
WE GET CLOSER TO SOME UPPER LEVEL SUPPORT. STILL IT APPEARS THE
HIGHEST CHANCES FOR RAIN, BEYOND TONIGHT, MAY BE AT THE TAIL END
OF THE WEEK.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
215 PM UPDATE...
UNSETTLED PATTERN CONTS THRU THE END OF THE LONG TERM. WV
CURRENTLY TRACKING THRU THE INTERMOUNTAIN WEST WL EVENTUALLY CLOSE
OFF OVR THE SRN PLAINS WITH SW FLOW OVER US. THIS WL SHOOT S/WVS
OVR THE CWA AT RANDOM LEADING TO MOSTLY HIT AND MISS SHOWERS AND
TSTMS WITH THE MOST LKLY TIME FOR PCPN TO FALL DRG DIURNAL HTG.
FROPA LOOKS TO OCCUR LATE FRI NGT WITH BEST CHC FOR TSTMS EXPECTED
FRI AFTN.
SFC HIPRES LOOKS AS THO IT WL BUILD IN SAT MRNG WITH ANOTHER NICE
WEEKEND EXPECTED TO BE ON TAP WITH 585 HEIGHTS BUILDING INTO AREA.
TEMPS DRG THE EXTNDD WL BE IN THE 70S AND NR 80F WHICH IS A FEW
DEGREES ABV NORMAL.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
UPR WV AND WEAK SFC LOW FIRING CONV OVER THE AREA THIS EVE. THIS
WILL BRING OCNL MVFR CIGS AND VSBYS TO THE AREA...PERHAPS SOME
BRIEF IFR IN HEAVIER SHWRS. ISLTD TRW ALSO PSBL AS THE SYSTEM MVES
SLOWLY EWRD AND WEAKENS OVRNGT. WEAK INSTABILITY LINGERS INTO
MON...SO THE CHANCE OF SOME LGTR SHWRS WILL CONT...ESP DURING WEAK
HTG. SOME BRIEF MVFR RESTRICTIONS PSBL. WEAK SFC FLOW WILL GNRLY
KEEP WINDS LFGT AND VRBL THRU THE PD.
OUTLOOK...
MON NGT-THU...VFR MOST OF THE TIME...BUT SOME BRIEF RESTRICTIONS
POSSIBLE FROM SHRA/EMBEDDED TSRA AS WEAK DISTURBANCES PASS.
THU NGT-FRI...RESTRICTIONS IN SHRA/TSRA AS MOIST FRONTAL SYSTEM
APPROACHES.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...HEDEN/TAC
NEAR TERM...HEDEN/TAC
SHORT TERM...HEDEN
LONG TERM...PVN
AVIATION...DGM/PVN
Hazardous weather outlook, Jun 8, 2:04 PM EST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
304 PM EDT SUN JUN 8 2014
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-091915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
304 PM EDT SUN JUN 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HEDEN
Flash Flood, Steuben
- When
- June 8, 8:02 PM EST to 10:30 PM EST
- Where
- Steuben County, 2.58 mi NE of Bath to 1.92 mi S of Pleasant Vly
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 42.360, -77.290
Residents on Kniffen Road were cut off by flood waters after a culvert washed out near the intersection with Locust Drive.
Flash Flood, Steuben
- When
- June 8, 8:28 PM EST to 11:00 PM EST
- Where
- Steuben County, 1.16 mi SSE of South Pulteney to 1 mi NNE of Hammondsport
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 42.484, -77.193
Several road washouts were reported along County Routes 76 and 54A.
Flash Flood, Steuben
- When
- June 8, 8:30 PM EST to 11:00 PM EST
- Where
- Steuben County, 1.53 mi W of Adrian to 2.21 mi WSW of Adrian
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 42.250, -77.550
Three feet of flood waters were washing over County Routes 119 and 14.
Flash Flood, Steuben
- When
- June 8, 8:30 PM EST to 11:00 PM EST
- Where
- Steuben County, Wheeler to 0.8 mi NE of Kanona
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.430, -77.330
Knee deep water was rushing across State Route 53 near Wheeler.
Flash Flood, Steuben
- When
- June 8, 9:19 PM EST to 11:15 PM EST
- Where
- Steuben County, 0.86 mi SW of South Canisteo to 0.95 mi SSE of South Canisteo
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 42.190, -77.560
Colonel Bills Creek was flash flooding across many areas of State Route 36.
Flash Flood, Steuben
- When
- June 8, 9:30 PM EST to 11:15 PM EST
- Where
- Steuben County, 0.86 mi NE of Wallace to 2.77 mi ENE of Wallace
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- Trained Spotter
- Coordinates
- 42.440, -77.460
Water was rushing across Olmstead Road. Rainfall estimates in the area indicated that 3.45 inches of rain had fallen in about 5 hours.
Flash Flood, Steuben
- When
- June 8, 9:42 PM EST to 11:15 PM EST
- Where
- Steuben County, 1.7 mi ENE of Howard to 1.28 mi N of Towlesville
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.377, -77.488
Water was flowing over roads near Craig Road and the Turnpike.
Flash Flood, Steuben
- When
- June 8, 9:52 PM EST to 11:15 PM EST
- Where
- Steuben County, 0.69 mi N of Grove Spgs to 0.52 mi NNE of Keuka
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 42.480, -77.150
Cottages along Crystal Beach Road were surrounded by flood waters and mud.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 8 to 11, 20142 deaths · 1 event
- Flash Flooding and Hail in Mississippi, June 8 to 10, 2014$1.8 million · 1.75 in hail · 52 events
- Tornadoes and Flash Flood in Colorado, June 8, 20141 injured · $36,000 · EF2 · 14 events
- Tornadoes and Hail in New Mexico, June 8, 2014$105,000 · EF1 · 22 events
- Tornado and Damaging Winds in West Virginia, June 8, 2014$100,000 · EF1 · 9 events
- Damaging Wind in West Virginia, June 8, 2014$255,000 · 70 kt wind · 1 event
- Tornado and Damaging Winds in Georgia, June 8, 2014$156,000 · EF0 · 4 events
- Hail and Damaging Winds in Florida, June 8, 20142 injured · $20,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Mississippi, June 8 to 9, 20141 injured · $20,000 · 2.5 in hail · 18 events
- Hail and Lightning Strikes in Florida, June 8, 2014$50,000 · 1 in hail · 3 events
- Wildfire in Washington, June 8 to 9, 2014$50,000 · 1 event
- Tornado and Hail in Colorado, June 8, 2014$3,000 · EF1 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520172, 520173, 520174, 520175, 520176, 520177, 520178, 520179.